Alert archive / New Mexico / Flash Flood Warnings in 2025

Flash Flood Warning 89, NWS Albuquerque, NM

July 16, 2025Lincoln County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Jul 16, 2025, 1:52 PM MDT for Lincoln County, New Mexico. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 16, 2025, 1:52 PM MDT (19:52 UTC)
Expired
Jul 16, 2025, 4:45 PM MDT
In force
3 hr
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Lincoln County, NM

The radar

The Holloman AFB radar (KHDX), 57 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 2:10 PM MDTFLASH FLOOD1 Wnw Ruidoso, NMWater over Main Road Bridge 2.
Jul 16, 2:25 PM MDTFLASH FLOODRuidoso, NMSwiftwater rescue occurred at Sleepy Hollow Bridge.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 7.9 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2025-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2025-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-244 J/kg
Mixed-layer LCL
2064 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

748 
WGUS55 KABQ 161952
FFWABQ
NMC027-162245-
/O.NEW.KABQ.FF.W.0089.250716T1952Z-250716T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
152 PM MDT Wed Jul 16 2025

The National Weather Service in Albuquerque has issued a

* Flash Flood Warning for...
  The South Fork burn scar in...
  South Central Lincoln County in central New Mexico...

* Until 445 PM MDT.

* At 152 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain over the South Fork Burn Scar. Between 0.25 and 0.5 
  inches of rain have fallen. Additional rainfall amounts up to 0.5 
  inches are possible in the warned area. Flash flooding is ongoing 
  or expected to begin shortly.

Excessive rainfall over the burn scar will impact Upper Canyon, 
Brady Canyon, and Perk Canyon as well as the Cedar Creek, Eagle 
Creek and Rio Ruidoso drainages. Impacts will include but are not 
limited to all nearby reservoirs, bridges, culverts and roadways. 
Impacts to areas along the Rio Ruidoso may extend downstream of 
Ruidoso Downs. The debris flow can consist of rock, mud, vegetation 
and other loose materials.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding in and around the South Fork
           Burn Scar.

  SOURCE...Radar indicated.

  IMPACT...Life threatening flash flooding of areas in and around
           the South Fork Burn Scar.

* Some locations that will experience flash flooding include...
  Ruidoso, Ruidoso Downs, Alto, Glencoe and Hollywood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a life threatening situation. Heavy rainfall will cause 
extensive and severe flash flooding of creeks, streams and ditches 
in the South Fork Burn Scar. Severe debris flows can also be 
anticipated across roads. Roads and driveways may be washed away in 
places. If you encounter flood waters, climb to safety.

&&

LAT...LON 3342 10571 3342 10566 3344 10563 3340 10561
      3338 10562 3339 10564 3334 10564 3333 10563
      3336 10556 3338 10553 3343 10543 3341 10543
      3333 10555 3331 10559 3331 10573 3339 10573
      3339 10578 3341 10578

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Shoemake
3 follow-up statements
133 
WGUS75 KABQ 162028
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
228 PM MDT Wed Jul 16 2025

NMC027-162245-
/O.CON.KABQ.FF.W.0089.000000T0000Z-250716T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lincoln NM-
228 PM MDT Wed Jul 16 2025

...FLASH FLOOD WARNING FOR THE SOUTH FORK BURN SCAR REMAINS IN 
EFFECT UNTIL 445 PM MDT THIS AFTERNOON FOR SOUTH CENTRAL LINCOLN 
COUNTY...

At 228 PM MDT, Doppler radar indicated light rain continues over the 
South Fork Burn Scar. Between 0.25 and 0.75 inches of rain have 
fallen. Additional rainfall amounts up to 0.10 inches are possible 
in the warned area. Flash flooding has been reported in the upper 
canyon along Main Road at Bridge 2.

Excessive rainfall over the burn scar will impact Upper Canyon, 
Brady Canyon, and Perk Canyon as well as the Cedar Creek, Eagle 
Creek and Rio Ruidoso drainages. Impacts will include but are not 
limited to all nearby reservoirs, bridges, culverts and roadways. 
Impacts to areas along the Rio Ruidoso may extend downstream of 
Ruidoso Downs. The debris flow can consist of rock, mud, vegetation 
and other loose materials.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding in and around the South Fork Burn Scar.

SOURCE...Radar indicated.

IMPACT...Life threatening flash flooding of areas in and around
         the South Fork Burn Scar.

Some locations that will experience flash flooding include...
  Ruidoso, Ruidoso Downs, Alto, Glencoe and Hollywood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a life threatening situation. Heavy rainfall will cause 
extensive and severe flash flooding of creeks, streams and ditches 
in the South Fork Burn Scar. Severe debris flows can also be 
anticipated across roads. Roads and driveways may be washed away in 
places. If you encounter flood waters, climb to safety.

&&

LAT...LON 3342 10571 3342 10566 3344 10563 3340 10561
      3338 10562 3339 10564 3334 10564 3333 10563
      3336 10556 3338 10553 3343 10543 3341 10543
      3333 10555 3331 10559 3331 10573 3339 10573
      3339 10578 3341 10578

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

34
353 
WGUS75 KABQ 162144
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
344 PM MDT Wed Jul 16 2025

NMC027-162245-
/O.CON.KABQ.FF.W.0089.000000T0000Z-250716T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lincoln NM-
344 PM MDT Wed Jul 16 2025

...FLASH FLOOD WARNING FOR THE SOUTH FORK BURN SCAR REMAINS IN 
EFFECT UNTIL 445 PM MDT THIS AFTERNOON FOR SOUTH CENTRAL LINCOLN 
COUNTY...

At 344 PM MDT, Doppler radar indicated light rain over the South 
Fork Burn Scar. Between 0.25 and 0.75 inches of rain have fallen. 
Additional rainfall amounts up to 0.25 inches are possible in the 
warned area. Flash flooding has been reported and elevated water 
levels have been noted in the Rio Ruidoso.

Excessive rainfall over the burn scar will impact Upper Canyon, 
Brady Canyon, and Perk Canyon as well as the Cedar Creek, Eagle 
Creek and Rio Ruidoso drainages. Impacts will include but are not 
limited to all nearby reservoirs, bridges, culverts and roadways. 
Impacts to areas along the Rio Ruidoso may extend downstream of 
Ruidoso Downs. The debris flow can consist of rock, mud, vegetation 
and other loose materials.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding in and around the South Fork Burn Scar.

SOURCE...Radar indicated.

IMPACT...Life threatening flash flooding of areas in and around
         the South Fork Burn Scar.

Some locations that will experience flash flooding include...
  Ruidoso, Ruidoso Downs, Alto, Glencoe and Hollywood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a life threatening situation. Heavy rainfall will cause 
extensive and severe flash flooding of creeks, streams and ditches 
in the South Fork Burn Scar. Severe debris flows can also be 
anticipated across roads. Roads and driveways may be washed away in 
places. If you encounter flood waters, climb to safety.

&&

LAT...LON 3342 10571 3342 10566 3344 10563 3340 10561
      3338 10562 3339 10564 3334 10564 3333 10563
      3336 10556 3338 10553 3343 10543 3341 10543
      3333 10555 3331 10559 3331 10573 3339 10573
      3339 10578 3341 10578

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

34
121 
WGUS75 KABQ 162235
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
435 PM MDT Wed Jul 16 2025

NMC027-162245-
/O.EXP.KABQ.FF.W.0089.000000T0000Z-250716T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lincoln NM-
435 PM MDT Wed Jul 16 2025

...FLASH FLOOD WARNING FOR THE SOUTH FORK BURN SCAR WILL EXPIRE AT 
445 PM MDT THIS AFTERNOON FOR SOUTH CENTRAL LINCOLN COUNTY...

The heavy rain has ended and flood waters have receded. Flash 
flooding is no longer expected to pose a threat. Please continue to 
heed any remaining road closures.

&&

LAT...LON 3342 10571 3342 10566 3344 10563 3340 10561
      3338 10562 3339 10564 3334 10564 3333 10563
      3336 10556 3338 10553 3343 10543 3341 10543
      3333 10555 3331 10559 3331 10573 3339 10573
      3339 10578 3341 10578

$$

34

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 12:10 PM MDT, 1 hour 42 minutes earlier. Its key messages:

  • Updated at 1155 AM MDT Wed Jul 16 2025
  • Scattered showers and storms today become more numerous Thursday and Friday, increasing the threat of flash flooding. Heavy rainfall is most likely in north-central and northeastern New Mexico.
  • Gusty outflow winds, small hail, and dangerous lightning could accompany storms each day around the area. A few storms in northeastern New Mexico may become severe both today and Thursday.
  • Rain chances decrease this weekend into early next week, however a minor to moderate risk of burn scar flash flooding will persist. Temperatures rise above seasonal averages early next week, creating moderate heat risk concerns in the Rio Grande Valley and eastern New Mexico.
Area forecast discussion, Jul 16, 12:10 PM MDT, 1 hour 42 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1210 PM MDT Wed Jul 16 2025

...New AVIATION...

.KEY MESSAGES...
Updated at 1155 AM MDT Wed Jul 16 2025

- Scattered showers and storms today become more numerous Thursday
  and Friday, increasing the threat of flash flooding. Heavy
  rainfall is most likely in north-central and northeastern New
  Mexico.

- Gusty outflow winds, small hail, and dangerous lightning could
  accompany storms each day around the area. A few storms in
  northeastern New Mexico may become severe both today and
  Thursday.

- Rain chances decrease this weekend into early next week, however
  a minor to moderate risk of burn scar flash flooding will
  persist. Temperatures rise above seasonal averages early next
  week, creating moderate heat risk concerns in the Rio Grande
  Valley and eastern New Mexico.

&&

.SHORT TERM...
(Today through Thursday)
Issued at 151 AM MDT Wed Jul 16 2025

The center of the H5 ridge will move directly over central NM today,
which will make storm motion very slow and erratic. Overall, storm
coverage will be similar to Tuesday, but storm intensity may be a
tad higher with the influx of moisture from the southwest. Models
have been consistent with showing a cluster of storms developing in
the southwest mountains, with sfc convergence supporting its
maintenance for several hours into the evening despite near-
stationary storm motion. The other area to watch will be the
northeastern quadrant of the state because of a frontal passage that
will come southward down the High Plains. This will support the
intensification of storms as they come off the Sangre de Cristo
mountains and a few of these storms may become severe in the
northeast plains. Most models show a rapid reduction in storm
intensity as the backdoor front accelerates south and west. There is
reason to suggest that a few storms could initiate in the highlands
and along the central mountain chain as the front sweeps through,
but they would struggle to maintain their strength for very long
given that the atmosphere will be becoming increasingly stable. A
moist east canyon wind will blow through the gaps of the central
mountain chain early Thursday morning, surging PWATs to over 1" at
KABQ and setting the stage for a more active Thursday.

The center of the H5 ridge will be all the way in east TX by the
time of convective initiation on Thursday afternoon, allowing
southerly flow to develop across New Mexico. A moist and unstable
atmosphere will support numerous showers and storms on Thursday
afternoon, which will trek northward and expand in coverage through
the afternoon. Deterministic QPF amounts are quite light (generally
0.2" or less in most areas), but locally heavier totals can be
expected. The off-scar flash flood risk will be greatest in
northeastern NM where several key ingredients are in place. First of
all, there is plenty of moisture and instability. Second, a weak mid-
level shortwave will provide additional forcing for storm initiation
and maintenance as they come off the mountains into the highlands
and plains. And lastly, east to southeast flow in the 850-700mb
layer will provide a constant source of moisture advection that will
make it difficult for the atmosphere to work itself over. For this
reason, WPC has introduced a Slight risk area across the
northeastern quadrant of the state and a Flash Flood Watch may be
issued in future forecast packages.

The threat for flash flooding in the Ruidoso are does increase on
Thursday due to the potential for heavy rainfall rates, however
confidence remains low to moderate at this time. The S to N storm
motion has not been a heavy rainfall producer over the Ruidoso
area burn scars thus far this monsoon season. Model QPF bullseyes
generally show the heaviest rainfall off-scar which is good news,
but it may not matter given their sensitivity. Soil moisture
analysis shows 70%+ saturation over the burn scars, further
supporting even more efficient runoff.

&&

.LONG TERM...
(Thursday night through Tuesday)
Issued at 151 AM MDT Wed Jul 16 2025

Friday's forecast is slightly more tricky than Thursday. The H5
ridge will still be well off to the east, but the upper-low over
Baja California will finally eject northward into AZ. Storm motions
will be faster than on Thursday, but the near uni-directional flow
aloft will make it more difficult for storms to train and there is
always a chance that debris clouds from the night before prevent
destabilization and therefore limit rainfall rates. Saturday will be
similar to Friday, except that precipitation chances come down a tad
in response to dry air advection from the west. The downward trend
in storm chances continues into Sunday and Monday. Both ENS and GEFS
ensemble mean PWATs show a gradual drying trend, but each have a few
members (including the deterministic Euro) which show a rapid drying
trend, with only isolated storms over the high terrain as early as
Monday. Isolated to scattered convection is the most likely
scenario, with mountain areas favored for rain with this pattern
since storms will struggle to maintain their strength as they move
into the lower elevations.

The downtrend in rain chances will coincide with an increase in
temps, which will rise above seasonal averages early to mid-next
week. This will introduce moderate heat risk concerns to the lower
elevations of central and eastern NM, with minor risk elsewhere.

&&

.AVIATION...
(18Z TAFS)
Issued at 1155 AM MDT Wed Jul 16 2025

Scattered to numerous showers and thunderstorms are expected over
northern and western parts of the forecast area this afternoon and
evening, with scattered to isolated activity elsewhere, except for
dry weather along and east of a line from Fort Sumner to Dunken.
Some storms may turn severe this afternoon and evening across far
northeast areas with a risk of large hail and damaging winds.
Elsewhere, wet microbursts from some thunderstorms will be
capable of producing localized, brief, and erratic wind gusts up
to 45 KT this afternoon and evening. Late tonight, isolated to
widely scattered showers and thunderstorms are forecast to linger
over western areas, and along and east of the Sangre de Cristo,
Sandia, and Manzano Mountains. Further, late tonight until mid
morning Thursday, areas of low clouds are expected to produce MVFR
and IFR conditions as far south as I-40 and potentially as far
west as the central mountain chain.

&&

.FIRE WEATHER...
Issued at 151 AM MDT Wed Jul 16 2025

Critical fire weather conditions are not expected the next 7 days.
Scattered showers and storms today will become more numerous
Thursday and Friday, bringing wetting rainfall to much of the
region, The heaviest rainfall is likely in the northern mountains
and northeast plains, where rainfall totals will likely exceed 2" in
a few spots. The increased rain chances will help to keep
temperatures below average, eventually warming above average early
next week as precipitation chances drop.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  95  67  89  65 /  10  30  40  60
Dulce...........................  92  49  87  49 /  40  40  70  70
Cuba............................  90  59  85  57 /  30  60  70  80
Gallup..........................  89  55  84  53 /  60  60  80  70
El Morro........................  85  55  81  54 /  70  60  80  80
Grants..........................  90  56  84  56 /  50  60  70  70
Quemado.........................  86  55  81  57 /  90  80  70  80
Magdalena.......................  88  62  84  62 /  50  40  60  70
Datil...........................  85  54  80  56 /  80  50  70  60
Reserve.........................  89  52  86  54 /  90  70  80  60
Glenwood........................  92  57  90  60 /  90  70  70  50
Chama...........................  84  49  79  48 /  50  40  80  70
Los Alamos......................  86  63  82  60 /  40  50  80  70
Pecos...........................  87  58  80  57 /  50  50  80  70
Cerro/Questa....................  85  55  82  54 /  60  60  90  70
Red River.......................  75  45  72  46 /  60  60  90  60
Angel Fire......................  78  42  74  43 /  60  50  90  60
Taos............................  88  55  83  54 /  50  50  80  60
Mora............................  83  51  75  50 /  60  50  80  60
Espanola........................  95  62  90  60 /  40  50  80  70
Santa Fe........................  88  63  83  61 /  40  50  80  70
Santa Fe Airport................  92  62  87  59 /  40  50  70  70
Albuquerque Foothills...........  95  70  89  67 /  30  50  60  80
Albuquerque Heights.............  96  70  90  67 /  20  50  60  70
Albuquerque Valley..............  98  69  92  66 /  20  50  50  70
Albuquerque West Mesa...........  97  70  90  66 /  20  50  60  70
Belen...........................  97  65  91  64 /  20  40  40  70
Bernalillo......................  98  68  91  65 /  30  50  60  70
Bosque Farms....................  97  66  90  63 /  20  50  40  70
Corrales........................  98  69  92  66 /  20  50  60  70
Los Lunas.......................  97  67  90  64 /  20  50  40  70
Placitas........................  94  67  88  64 /  30  50  60  70
Rio Rancho......................  97  69  91  66 /  20  50  60  70
Socorro.........................  98  69  93  68 /  20  40  40  60
Sandia Park/Cedar Crest.........  89  60  83  58 /  30  50  70  70
Tijeras.........................  90  62  84  60 /  30  50  60  70
Edgewood........................  90  57  85  56 /  30  40  60  60
Moriarty/Estancia...............  92  57  85  55 /  30  40  60  60
Clines Corners..................  85  57  79  56 /  30  40  60  60
Mountainair.....................  89  59  83  58 /  30  40  50  60
Gran Quivira....................  88  59  82  59 /  30  40  50  60
Carrizozo.......................  91  65  85  65 /  30  20  50  50
Ruidoso.........................  84  59  78  58 /  40  10  60  30
Capulin.........................  84  54  77  54 /  50  70  70  60
Raton...........................  89  54  81  54 /  50  70  80  50
Springer........................  90  57  82  56 /  40  60  80  50
Las Vegas.......................  86  55  79  54 /  40  50  70  60
Clayton.........................  92  60  83  63 /  20  80  40  50
Roy.............................  88  59  81  59 /  20  60  60  60
Conchas.........................  95  65  90  65 /   5  40  40  60
Santa Rosa......................  93  64  87  63 /  10  30  40  50
Tucumcari.......................  93  63  89  64 /   0  30  20  50
Clovis..........................  96  67  93  67 /   0  10  10  40
Portales........................  96  68  93  67 /   0  10  10  30
Fort Sumner.....................  95  67  93  67 /   5  20  20  40
Roswell......................... 100  72  97  72 /   0   5  10  20
Picacho.........................  93  64  89  64 /  20   5  30  30
Elk.............................  89  62  86  61 /  30   5  40  30

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...16
LONG TERM....16
AVIATION...44

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 1:40 PM MDTFlood WatchABQColfax, Harding, Lincoln, Mora, Quay, Rio Arriba and 4 more34 hr
Jul 16, 2:22 PM MDTSevere Thunderstorm WarningABQColfax38 min
Jul 16, 2:57 PM MDTSevere Thunderstorm WarningABQColfax, Union63 min
Jul 16, 3:01 PM MDTFlash Flood WarningABQColfax3 hr
Jul 16, 3:40 PM MDTSpecial Weather StatementABQColfax35 min
Jul 16, 3:57 PM MDTSevere Thunderstorm Warning Considerable damage threatABQColfax, Union63 min
Jul 16, 4:12 PM MDTSevere Thunderstorm WarningABQColfax48 min
Jul 16, 4:18 PM MDTFlash Flood WarningABQColfax, Union3 hr
Jul 16, 4:59 PM MDTSpecial Weather StatementABQUnion31 min
Jul 16, 5:07 PM MDTAreal Flood AdvisoryABQColfax3 hr
Jul 16, 5:26 PM MDTSpecial Weather StatementABQUnion34 min

Nearby

Flash Flood Warnings in New Mexico, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.